Texas, 2008

Drought in Texas, September 1 to 30, 2008

September 1 to 30, 2008 · NWS FWD · 2 events in 2 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Southwestern portions of north Texas were undergoing drought as defined by the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 31, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 31, 11:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1201 AM CDT MON SEP 1 2008

.AVIATION...
THERE IS NOT MUCH CHANGE IN THINKING FROM THE 00Z TAF ISSUANCE.
SOME HAZE/FOG MAY REDUCE VISIBILITIES INTO THE 4-6SM RANGE
BETWEEN 11 AND 14Z...OTHERWISE VFR CONDITIONS ARE EXPECTED.
WE WILL SEE WINDS BACK AROUND TO THE NORTHEAST AND NORTH
MONDAY AS GUSTAV APPROACHES. WE SHOULD BE IN AN AREA OF
GREATER SUBSIDENCE MONDAY...THUS HAVE NOT MENTIONED CB IN
TAFS.

58

&&

.UPDATE...
SIMILAR TO THE PAST FEW DAYS...SCATTERED SHRA/TSRA DISSIPATING WITH
LOSS OF DAYTIME HEATING. WILL UPDATE GRIDS/PRODUCTS TO REFLECT
CURRENT TRENDS. GUSTAV CONTINUES ON COURSE FOR LOUISIANA COAST.
WATER VAPOR IMAGERY SHOWS DRYING/SUBSIDENCE NORTHWEST OF GUSTAV
APPROACHING THE CWA...WITH LEADING HIGH CLOUDS ALSO ON THE WAY. WILL
SHOW A SLIGHT INCREASE IN CLOUD COVER OVER EAST/SOUTHEAST COUNTIES
AFTER MIDNIGHT. EVEN WITH INCREASING HIGH CLOUD COVER...SUBSIDENCE
SHOULD RESULT IN WARM TEMPS MONDAY...AS DEPICTED IN CURRENT
FORECAST. UPDATES OUT SHORTLY.
..06..

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT SUN AUG 31 2008/

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO FIRE MAINLY ACROSS
THE WESTERN HALF OF NORTH TEXAS THIS AFTERNOON. DONT EXPECT MUCH
ACTIVITY ACROSS THE EASTERN HALF DUE STRONG LARGE SCALE
SUBSIDENCE. ALL PRECIP SHOULD DISSIPATE AROUND SUNSET.

MONDAY WILL BE QUIET ACROSS MOST OF NORTH TEXAS WITH MOSTLY SUNNY
SKIES AND LITTLE IN THE WAY OF SHOWERS AND THUNDERSTORMS.
HOWEVER...THE PRESSURE GRADIENT WILL BEGIN TO TIGHTEN IN THE
SOUTHEAST ZONES BY MONDAY AFTERNOON AS GUSTAVE MAKES LANDFALL EAST
OF LAKE CHARLES. EXPECT WIND SPEEDS TO INCREASE TUESDAY THROUGH
WEDNESDAY AS THE REMAINS OF GUSTAVE APPROACH WEST CENTRAL
LOUISIANA. EXPECT WIND SPEEDS IN THE 20 TO 30 MPH RANGE ACROSS THE
EASTERN THIRD OF NORTH TEXAS ALONG WITH SOME HIGHER GUSTS.

AS FOR RAINFALL...EXPECT RAIN/STORMS MONDAY NIGHT TO STAY FAIRLY
CONCENTRATED AROUND THE CENTER OF GUSTAVE...BUT A FEW MAY AFFECT
THE SOUTHEAST ZONES. RAIN CHANCES SHOULD INCREASE ACROSS THE
EASTERN HALF OF THE AREA TUESDAY AND CONTINUE THROUGH WEDNESDAY AS
THE CIRCULATION MOVES INTO EAST TEXAS. THERE WILL BE A POTENTIAL FOR
HEAVY RAINFALL AND SOME FLOODING ALONG WITH A FEW SEVERE
THUNDERSTORMS (SEE FWDPNSFWD).

THE MODELS STILL DIVERGE ON THE FATE OF GUSTAVE BEYOND WEDNESDAY.
THE ECM HAS BEEN CONSISTENT ABOUT LIFTING THE SYSTEM INTO THE
CENTRAL PLAINS WHILE THE GFS LINGERS THE REMNANT LOW OVER EAST
TEXAS THROUGH THE WEEKEND. FOR NOW...WILL HOLD ONTO SOME CHANCE
POPS IN THE EAST THURSDAY AND LOW CHANCE POPS FRIDAY.

MONDAY SHOULD BE ANOTHER SEASONABLY WARM AND HUMID DAY WITH HIGHS IN
THE MIDDLE AND UPPER 90S. THE INCREASED CLOUD COVER AND THE RETURN
OF NORTHEAST WINDS SHOULD KEEP TEMPS IN THE 80S ACROSS THE EASTERN
HALF OF NORTH TEXAS TUESDAY AND IN MANY LOCATIONS FROM WEDNESDAY
THROUGH THE WEEKEND.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  98  75  88  73 /  10   5  10  30  30
WACO, TX              73  98  73  92  74 /  10  10  10  30  30
PARIS, TX             71  94  73  82  69 /  10  10  20  60  70
DENTON, TX            70  98  71  88  73 /  10   5  10  30  30
MCKINNEY, TX          68  96  75  86  70 /  10   5  10  40  40
DALLAS, TX            76  97  75  87  72 /  10   5  10  40  40
TERRELL, TX           72  97  74  86  71 /  10  10  20  50  50
CORSICANA, TX         72  96  74  90  73 /  10  10  20  50  40
TEMPLE, TX            71  98  73  93  74 /  10  10  10  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

58/06
Hazardous weather outlook, Aug 31, 7:33 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
833 PM CDT SUN AUG 31 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
833 PM CDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AS GUSTAV MOVES INTO TEXAS TUESDAY...THUNDERSTORMS AND
INCREASED WINDS WILL ALSO SPREAD INTO NORTH TEXAS. A WIND ADVISORY
WILL LIKELY BE ISSUED FOR THE EASTERN THIRD TUESDAY THROUGH
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS...EXCESSIVE RAINFALL...
FLASH FLOODING AND RIVER FLOODING ARE POSSIBLE EAST OF INTERSTATE 35
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 9:40 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 PM CDT SUN AUG 31 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1040 PM CDT SUN AUG 31 2008

...GUSTAV WILL SPREAD RAIN AND WIND INTO NORTH TEXAS...

HURRICANE GUSTAV WILL MAKE LANDFALL IN SOUTH CENTRAL LOUISIANA
AROUND MIDDAY MONDAY AND CONTINUE ON A NORTHWEST TRACK THROUGH
WESTERN LOUISIANA AND INTO EAST TEXAS BY TUESDAY EVENING. THE CURRENT
FORECAST TRACK OF GUSTAV TAKES ITS REMNANTS THROUGH EAST TEXAS
FROM TOLEDO BEND LAKE EARLY WEDNESDAY MORNING TO NORTHWEST OF
PALESTINE BY FRIDAY MORNING.

HEAVY RAINFALL WILL SPREAD OVER THE EASTERN THIRD OF NORTH
TEXAS AS GUSTAV ARRIVES AND AMOUNTS BY FRIDAY COULD AVERAGE FROM
AROUND ONE INCH ALONG THE I-35 CORRIDOR TO OVER FOUR INCHES FROM
ATHENS NORTHWARD INTO THE PARIS AREA. THERE COULD BE ISOLATED
RAIN SWATH WITH TOTALS IN EXCESS OF SIX INCHES FROM PARIS
SOUTH TO CANTON.

AS FOR WINDS...THEY WILL BECOME MORE NORTHERLY AND INCREASE AS GUSTAV
APPROACHES. A WIND ADVISORY WILL LIKELY BE ISSUED ACROSS THE
EASTERN COUNTIES TUESDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS AND ISOLATED TORNADOES MAY ALSO SPREAD INTO
THE EASTERN COUNTIES OF NORTH TEXAS TUESDAY THROUGH THURSDAY AS THE
REMNANTS OF GUSTAV LINGER OVER THE REGION.

STAY TURN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION ON GUSTAV AND ITS IMPACT ON NORTH TEXAS THIS WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Bell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$15,000
Reported by
Other Federal Agency
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

The western portion of Bell County was undergoing Severe Drought (D2). Oat and wheat products which are now emerging are stressed from the lack of rain.

Drought, Milam

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Milam forecast zone
Crop damage
$15,000
Reported by
Other Federal Agency
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

The western portion of Milam County was undergoing Severe Drought (D2) with the far western tip of the county considered to be in Extreme Drought(D3). Oat and wheat products which are now emerging are stressed from the lack of rain.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134571, 134572.